• Entry
  • Reader's guide
  • Entries A-Z
  • Subject index

Tardive Dyskinesia

Tardive dyskinesia (TD) is a neurological disorder caused by a variety of dopamine receptor blocking agents, most prominently first- and second-generation antipsychotics, following months to years of prescribed use. Tardive refers to the delayed appearance of the disorder relative to acute drug side effects. Dyskinesia refers to impairments of voluntary movements. Involuntary movements associated with TD can affect the face, eyes, limbs, and trunk of the body and include facial grimacing, hand clenching, and torticollis (contractions of neck muscles pulling the head to the side), among others. It is a relatively common, potentially permanent, and highly stigmatized consequence of antipsychotic and other psychiatric medication (e.g., tricyclic and selective serotonergic reuptake inhibitor antidepressants, lithium, carbamazepine, methylphenidate) use. This entry discusses the risk factors for TD and ...

    • Loading...
    locked icon

    Sign in to access this content

    Get a 30 day FREE TRIAL

    • Watch videos from a variety of sources bringing classroom topics to life
    • Read modern, diverse business cases
    • Explore hundreds of books and reference titles